Synthetic Opioids Category: Opioids
What are synthetic opioids?
Synthetic opioids are substances that are manmade in a laboratory and that act on the same parts of the brain (opioid receptors) as other opioids (e.g., morphine, heroin and codeine) to produce pain relief.
Examples of synthetic opioids are methadone, fentanyl and nitazenes
Some synthetic opioids, such as fentanyl and methadone, have been approved for medical use to help people in end of life care (palliative care) or with dependency issues for other opioids such as heroin or codeine.
Synthetic opioids can come in different forms such as pills, patches, liquids, powders etc
What are the effects?
The effects of synthetic opioids are similar to other opioids:
- Falling asleep ‘nodding off’
- Pain relief
- Sedation, confusion, drowsiness, dizziness. Memory loss
- Nausea or vomiting (which increases the risk in an overdose situation)
- Slowed breathing (respiratory depression) and heart beat
Synthetic opioids vary in potency and how long they take effect on the body (their duration). It can be very easy to take too much too soon with synthetic opioids, leading to a drug emergency (an overdose).
Overdose risks increase based on a number of factors such as:
- If you use with other substances such as heroin, prescription opioids, benzodiazepines or alcohol
- If you stop using and have started again recently (lowered tolerance)
- If the potency of the synthetic opioid is more than expected
- If you consume a synthetic opioid without knowing (adulteration)
Using alone can increase harms if you overdose
Long term effects
- Increased tolerance (needing more to get the same effects)
- Physical and mental health effects which can vary for different people
If you used opioid type drugs, discuss treatment and accessing naloxone (opioid reversal drug) with your local addiction service or GP. Naloxone is a drug that also binds to opioid receptors, but has the opposite effect. It blocks the receptors from attaching to other opioid drugs, so it can reverse an overdose.
• See our overdose resource section on our site here
• Get information on overdose and drug emergencies in this factsheet
• Download Merchant Quay Irelands safer injecting and harm reduction booklet here
• Get information about Naloxone here